Washington, 2008

Hail and Damaging Winds in Washington, July 3, 2008

July 3, 2008 · NWS OTX · 10 events in 1 county or zone

Severe thunderstorms brought large hail and wind damage to portions of Okanogan County. 7 miles SSW of Disautel, where golf ball sized hail damaged a fire truck.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Severe thunderstorms brought large hail and wind damage to portions of Okanogan County. The largest hail occurred 3.7 miles SSW of Disautel, where golf ball sized hail damaged a fire truck. In addition, a 70 MPH wind gust was estimated just north of Oroville near the Canadian Border.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 3, 3:49 PM PST, 11 minutes earlier.

Area forecast discussion, Jul 3, 3:49 PM PST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
449 PM PDT THU JUL 3 2008

.SYNOPSIS...A RELATIVELY MOIST AND UNSTABLE AIR MASS OVER THE
INLAND NORTHWEST WILL FUEL ANOTHER ROUND OF SCATTERED SHOWERS AND
THUNDERSTORMS THROUGH TONIGHT...MAINLY NEAR THE CASCADES. THE
FOCUS FOR THUNDERSTORM ACTIVITY WILL SHIFT INTO FAR EASTERN
WASHINGTON AND NORTH IDAHO ON THE FOURTH OF JULY...AS A COLD FRONT
SLOWLY MAKES ITS WAY WEST TO EAST OVERNIGHT INTO FRIDAY. A DRY
PATTERN WITH MORE SEASONABLE TEMPERATURES CAN BE EXPECTED FOR THE
WEEKEND AND INTO EARLY NEXT WEEK.

&&

.DISCUSSION...
EARLY EVENING ZONE UPDATE INBOUND TO TRIM BACK THUNDER POTENTIAL
OVER THE EASTERN THIRD OF THE FORECAST AREA FOR TONIGHT. SATELLITE
SUGGESTS AN UPPER LEVEL FRONT HAS NOW PASSED THROUGH MOST OF THE
FORECAST AREA. IN ITS WAKE CONVECTION SEEMS TO BE FIRING WHERE
THIS COOLING ALOFT HAS OVERRUN THE 850 MB THERMAL RIDGE...WHICH
MODELS SUGGEST RUNS FROM SANDPOINT TO OMAK AND HOOKS DOWN INTO THE
WATERVILLE PLATEAU. ALONG THIS AXIS WILL KEEP THE THREAT OF
SCATTERED THUNDERSTORMS...ALONG WITH THE ALREADY ACTIVE EAST
SLOPES CASCADES REGION. OTHERWISE...THE LACK OF ANY CONVECTIVE
INITIATION UPSTREAM OVER OREGON...OTHER THAN A FEW GARDEN VARIETY
MOUNTAIN ORIENTED CELLS...IS NOT A GOOD OMEN FOR A SIGNIFICANT
EVENING THUNDERSTORM THREAT OVER THE COLUMBIA BASIN. THUS INCOMING
ZONE UPDATE WILL TRIM BACK SCATTERED THUNDERSTORM WORDING TO
SLIGHT CHANCE FOR THE EASTERN ZONES THIS EVENING...HOWEVER...A
FARTHER UPSTREAM WAVE JUST OFF THE OREGON COAST WILL MAINTAIN THIS
SLIGHT CHANCE THREAT THROUGH MOST OF THE NIGHT TONIGHT WITH
ELEVATED INSTABILITY REMAINING AND WAITING FOR A TRIGGER AFTER
SUNSET ELIMINATES THE SURFACE BASED CAPE. /FUGAZZI

&&

.AVIATION...
ISOLATED THUNDERSTORMS HAVE BEEN TRACKING NORTH ACROSS THE EAST
SLOPES OF THE CASCADES AND THE WESTERN BASIN THIS AFTERNOON AND WILL
CONTINUE THIS EVENING. SOME ISOLATED CUMULUS CLOUDS HAVE DEVELOPED EAST OF
THE BASIN AND ACROSS NORTH IDAHO THIS AFTERNOON BUT FURTHER
DEVELOPMENT OF CONVECTION IS NOT EXPECTED AS DAYTIME HEATING HAS
PEAKED. AFTER 12Z FRIDAY SCATTERED SHOWERS WILL SPREAD FROM WEST TO
EAST ACROSS THE REGION WITH A CHANCE OF THUNDERSTORMS MAINLY EAST OF
KGEG-KPUW AFTER 21Z. /KELCH

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        68  81  59  80  58  83 /  20  30  20   0   0   0
COEUR DALENE  61  79  58  79  56  82 /  20  40  20  10   0   0
PULLMAN        57  80  54  80  51  83 /  20  40  30   0   0   0
LEWISTON       65  87  61  88  59  90 /  20  40  20  10  10   0
COLVILLE       58  82  55  84  53  86 /  40  30  10  10   0   0
SANDPOINT      55  79  55  78  51  80 /  20  30  10  10   0   0
KELLOGG        65  78  56  77  56  80 /  20  40  20  10  10   0
MOSES LAKE     70  86  61  87  59  90 /  30  30  10   0   0   0
WENATCHEE      67  83  61  84  61  88 /  30  30  10   0   0   0
OMAK           58  85  55  86  53  89 /  50  30  10   0  10   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...RED FLAG WARNING UNTIL 7 PM PDT THIS EVENING FOR EAST SLOPES
     NORTHERN CASCADES...OKANOGAN VALLEY...WENATCHEE AREA.

     RED FLAG WARNING UNTIL 10 PM PDT THIS EVENING FOR MOSES LAKE
     AREA...UPPER COLUMBIA BASIN...WASHINGTON PALOUSE...
     WATERVILLE PLATEAU.

     RED FLAG WARNING UNTIL 10 PM PDT THIS EVENING FOR LOWER GARFIELD
     AND ASOTIN COUNTIES...NORTHEAST BLUE MOUNTAINS.

&&
Hazardous weather outlook, Jul 3, 6:26 AM PST, 9 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
726 AM PDT THU JUL 3 2008

WAZ034-035-038-041>044-041430-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-OKANOGAN HIGHLANDS-
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
WATERVILLE PLATEAU-
726 AM PDT THU JUL 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON...EAST CENTRAL WASHINGTON AND NORTH CENTRAL
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON. DAMAGING
WIND GUSTS...HAIL TO THE SIZE OF QUARTERS...AND FREQUENT LIGHTNING
WILL BE POSSIBLE THROUGH EARLY EVENING. A SIGNIFICANT LIGHTNING
EVENT IS POSSIBLE TODAY...AND WILL HAVE THE POTENTIAL TO PRODUCE
NEW FIRE STARTS...ESPECIALLY IN THE MID AND LOW ELEVATIONS WHERE
FUELS HAVE CURED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

IDZ001>004-026-027-WAZ031>033-036-037-041430-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
SPOKANE AREA-NORTHEAST MOUNTAINS-
726 AM PDT THU JUL 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...NORTHEAST WASHINGTON AND SOUTHEAST
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND
EARLY THIS EVENING. DAMAGING WIND GUSTS...HAIL TO THE SIZE OF
QUARTERS...AND FREQUENT LIGHTNING WILL BE POSSIBLE THROUGH EARLY
EVENING. A SIGNIFICANT LIGHTNING EVENT IS POSSIBLE TODAY...AND
WILL HAVE THE POTENTIAL TO PRODUCE NEW FIRE STARTS...ESPECIALLY IN
THE MID AND LOW ELEVATIONS WHERE FUELS HAVE CURED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN ON FRIDAY AFTERNOON...
NAMELY OVER THE NORTHERN AND CENTRAL IDAHO PANHANDLE...AS WELL AS
OVER ADJACENT PORTIONS OF EXTREME EASTERN WASHINGTON. DAMAGING
WIND GUSTS...LARGE HAIL...AND CLOUD TO GROUND LIGHTNING WILL BE
THE MAIN HAZARDS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Okanogan

When
July 3, 4:00 PM PST to 4:04 PM PST
Where
Okanogan County, 3.29 mi WSW of Disautel
Measured
1 in hail
Reported by
Public
Coordinates
48.360, -119.300

Hail, Okanogan

When
July 3, 4:10 PM PST
Where
Okanogan County, 3.72 mi SSW of Disautel
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
48.320, -119.260

Golf ball sized hail damaged a fire truck.

Hail, Okanogan

When
July 3, 4:15 PM PST
Where
Okanogan County, 1.14 mi SE of Mazama Arpt
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
48.640, -120.480

Hail, Okanogan

When
July 3, 4:40 PM PST
Where
Okanogan County, 1.46 mi SSW of Mazama
Measured
0.88 in hail
Reported by
Public
Coordinates
48.580, -120.410

Hail, Okanogan

When
July 3, 4:41 PM PST
Where
Okanogan County, 7.62 mi SSW of Aeneas
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
48.450, -119.050

Hail, Okanogan

When
July 3, 4:51 PM PST
Where
Okanogan County, 1.46 mi SSW of Mazama
Measured
0.88 in hail
Reported by
Public
Coordinates
48.580, -120.410

Thunderstorm Wind, Okanogan

When
July 3, 6:00 PM PST
Where
Okanogan County, 2.48 mi SSE of Chopaka
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
48.950, -119.700

Thunderstorm Wind, Okanogan

When
July 3, 6:10 PM PST
Where
Okanogan County, 2.48 mi SSE of Chopaka
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
48.950, -119.700

Thunderstorm Wind, Okanogan

When
July 3, 6:20 PM PST
Where
Okanogan County, 2.48 mi NNW of Oroville Scott Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Other Federal Agency
Coordinates
49.000, -119.430

Hail, Okanogan

When
July 3, 6:20 PM PST
Where
Okanogan County, 4 mi N of Oroville
Measured
1 in hail
Reported by
Other Federal Agency
Coordinates
48.988, -119.430

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2008Every state in 2008This day in weather historyWarnings in Washington, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 108965, 108967, 108968, 108969, 108971, 108972, 108973, 108974, 108975, 108976.